Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 166, NWS Twin Cities, MN

July 27, 1999Stevens County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 27, 1999, 5:59 PM CDT for Stevens County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 1999, 5:59 PM CDT (22:59 UTC)
Expired
Jul 27, 1999, 6:30 PM CDT
In force
31 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

County Stevens County, MN

The radar

The Aberdeen radar (KABR), 189 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 2:30 PM CDTTornado WatchSPC6 hr
Jul 27, 5:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1999-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1999-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-442 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMPX 272300
SVRMSP
MNC149-272330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
559 PM CDT TUE JUL 27 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEVENS COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 630 PM CDT

* AT 559 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 10 MILES NORTHWEST OF CHOKIO...
  OR ABOUT 20 MILES NORTHEAST OF ORTONVILLE...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  MORRIS
  DONNELLY
  CHOKIO
  ALBERTA

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:43 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 27, 1:43 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
143 PM CDT TUE JUL 27 1999

THE MAIN FORECAST CHALLENGE DURING THE PERIOD IS PRECIP CHANCES.
WARM FRONT LIFTING NORTHEAST INTO NORTHERN MN/SRN CANADA DURG
PERIOD.  HOT PRONG ALSO MOVING INTO CNTRL MN.  VISIBLE SATELLITE
PICTURE SHOWED CUMULUS STREAKS OVR EASTERN NORTH DAKOTA...NEAR NOSE
OF THETAE RIDGE AXIS. EXPECT TSRA TO CONTINUE TO DEVELOP AND
PROPOGATE ALONG THIS AXIS AND SPREAD SOUTHEAST INTO MESOSCALE
CONVECTIVE SYSTEM LATE TONIGHT OVER CENTRAL AND WEST CENTRAL
WISCONSIN BEFORE DAYBREAK.  LATEST ADAP FIELDS SHOWED SBCAPES OVR
EASTERN DKTS OVER 4000 J/KG WITH LIFTED INDICES MINUS 8 OR LESS.
MODEL INDICATE THE BEST CHANCE OF RAIN OR TSRA WILL BE MAINLY AFTER
MIDNIGHT.  WL CONTINUE POPS OVR CWA TONIGHT AND ONLY A SMALL POP
OVER WI PTN CWA ON WED.  WL KEEP A SMALL ON WEDNESDAY NIGHT...MAINLY
OVER NORTHERN PTN OF CWA.  SOUTHWEST PTN SHOULD BE WELL CAPPED.  HOT
TEMPS OVER THE NEXT COUPLE WILL PUSH HEAT INDEXS INTO 100 TO 110
DEGREE RANGE BY THURSDAY. A HEAT ADVISORY MAYBE NEEDED LATER DURG
PD.

.MSP...NONE.
JVM

In the hours before

Special weather statement, Jul 27, 3:35 PM CDT, 2 hours 24 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-280300-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
335 PM CDT TUE JUL 27 1999

...SEVERE WEATHER HEADING FOR CENTRAL AND WESTERN MINNESOTA...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND
SOUTH CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN TONIGHT. THE
MODERATE RISK AREA INCLUDES THE TWIN CITIES...ST CLOUD...
ALEXANDRIA...REDWOOD FALLS AND MANKATO IN MINNESOTA. EAU CLAIRE...
MENOMONIE AND RICE LAKE ARE INCLUDED WISCONSIN.

SEVERE THUNDERSTORMS HAVE ALREADY DEVELOPED IN THE EASTERN DAKOTAS...
AND ARE PUSHING EAST TOWARD MINNESOTA. VERY LARGE AND DAMAGING HAIL
HAS ALREADY OCCURRED FROM THESE STORMS.

THE SEVERE THUNDERSTORMS WILL REACH THE ALEXANDRIA...GLENWOOD...
LITTLE FALLS...ST CLOUD...MONTEVIDEO...AND WILLMAR AREAS THIS
EVENING. DURING THIS TIMEFRAME...TORNADOES...LARGE HAIL...AND
DAMAGING WINDS WILL ALL BE POSSIBLE WITH THE STORMS.

LATER THIS EVENING...THE STORMS ARE EXPECTED TO ORGANIZE INTO A
LINE...AND SWEEP SOUTH AND EAST ACROSS THE LAKE MILLE LACS...
HUTCHINSON...MANKATO...AND TWIN CITIES AREAS...THEN INTO WEST
CENTRAL WISCONSIN AFTER MIDNIGHT. DURING THIS STAGE OF
DEVELOPMENT...DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER
THREAT.

PERSONS ACROSS CENTRAL/SOUTHERN MINNESOTA OR WEST CENTRAL WISCONSIN
ARE URGED TO MONITOR THIS WEATHER SITUATION CLOSELY. SPOTTER GROUPS
AND| EMERGENCY MANAGEMENT SHOULD BE PREPARED FOR ACTIVATION TONIGHT.

DAVIS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:23 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Swift67 min
Jul 27, 6:44 PM CDTSevere Thunderstorm WarningMPXChippewa46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.